Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2000, 7:50 PM EDT for Duplin County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2000, 7:50 PM EDT (23:50 UTC)
- Expired
- May 28, 2000, 8:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
076 WUUS52 KMHX 282350 SVRMHX NCC061-290030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 750 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 830 PM EDT * AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF GREENEVERS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHINQUAPIN AT 755 PM EDT. BEULAVILLE AT 805 PM EDT. POTTERS HILL AT 810 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:34 PM EDT, 16 minutes earlier.
Area forecast discussion, May 28, 7:34 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 734 PM EDT SUN MAY 28 2000 WE ARE NOT OUT OF THE WOODS YET AS FAR AS SEVERE THUNDERSTORMS. YET ANOTHER UPPER LEVEL DISTURBANCE WILL BE TRAVERSING NC OVERNIGHT. A FEW STRONG THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT NOW AND COULD MAKE IT INTO E NC. TWO THINGS IN OUR FAVOR ARE THE ATMOSHERE GOT PRETTY MUCH WORKED OVER THIS AFTERNOON IN EASTERN NORTH CAROLINA AND BY THE TIME THE STORMS GET HERE WE WILL HAVE LOST THE DIURNAL HEATING. STILL IT IS QUITE AN IMPRESSIVE VORT HEADED OUR WAY. SFC LOW AT 22Z NEAR GSO WITH ANOTHER LOW IN NORTHERN WEST VIRGINIA. COLD FRONT EXTENDS FROM GSO LOW SW BETWEEN CLT AND AVL WITH WARM FRONT EXTENDNG E FROM GSO LOW. SPC JUST CALLED AND THEY ARE THINKING OF A SVR TSTM WATCH FOR OUR CWA OR AT LEAST PART OF OUR CWA. TOMORROW LOOKS TO BE ABOUT 10-15 DEGREES COOLER THAN TODAY WAS WITH AN ABUNDANCE OF CLOUDS. CWF... VERY DIFFICULT FCST WITH WARM FRONT ABOUT SPLITTING THE COASTAL WATERS AND A COLD FRONT MOVING THROUGH OVERNIGHT. WILL GIVE OUR BEST SHOT. .MHX...NONE. WS
In the hours before
Local storm report, May 28, 3:10 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
310 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM FAISON NC 70-80 MPH TSTM WIND GUST
05/28/00 DUPLIN LAW ENFORCEMENT REPORTED
WIND GUSTS IN FAISON OF 70
TO 80 MPH
0202 PM CALYPSO NC 60 MPH TSTM WIND GUST
05/28/00 DUPLIN TRAINED SPOTTER
REPORTED 60 MPH WIND GUSTS
0216 PM LAGRANGE NC 60 MPH TSTM WIND GUST
05/28/00 LENOIR CRAVEN COUNTY EMC REPORTED
60 MPH WIND GUST
0220 PM KENANSVILLE NC WIND DAMAGE
05/28/00 DUPLIN LAW ENFORCEMENT REPORTED
TREES DOWN IN THE VICINITY
OF KENANSVILLE. TIME
APPROXIMATE
0235 PM NEW BERN NC .75 INCH HAIL
05/28/00 CRAVEN
JMELocal storm report, May 28, 5:17 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
517 PM EDT SUN MAY 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM GRANTSBORO NC .75 INCH HAIL
05/28/00 PAMLICO
0319 PM ALLIANCE NC .75 INCH HAIL
05/28/00 PAMLICO
0332 PM ORIENTAL NC .75 INCH HAIL
05/28/00 PAMLICO
0342 PM SOUTH RIVER NC .75 INCH HAIL
05/28/00 CARTERET
0421 PM BEAUFORT NC WIND DAMAGE
05/28/00 CARTERET LAW ENFORCEMENT REPORTED
DAMAGE TO A ROOF AND PORCH
ON BROAD STREET
0323 PM MINNESOT BEACH NC TORNADO
05/28/00 CRAVEN 2 WATERSPOUTS REPORTED BY
THE MINNESOT BEACH FERRY
0320 PM BEAR ISLAND NC TORNADO
05/28/00 ONSLOW WATERSOUT REPORTED NEAR
BEAR ISLAND. REPORT RELAYED
BY FORT MACON COAST GUARD
JMESpecial weather statement, May 28, 5:27 PM EDT, 2 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 527 PM EDT SUN MAY 28 2000 ...TORNADO WATCH CANCELLED FOR EASTERN NORTH CAROLINA... THE TORNADO WATCH THAT WAS IN EFFECT FOR EASTERN NORTH CAROLINA HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE PUSHED OFF THE COAST... AND THERE IS NO LONGER AN IMMEDIATE TORNADO THREAT FOR EASTERN NORTH CAROLINA. HOWEVER...AS ANOTHER STRONG UPPER LEVEL DISTURBANCE APPROACHES THE REGION LATER TONIGHT...THERE IS THE POSSIBILITY FOR ADDITIONAL WIDELY SCATTERED SEVERE THUNDERSTORMS. PERSONS ACROSS EASTERN NORTH CAROLINA SHOULD CONTINUE TO MONITOR THE WEATHER THIS EVENING. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES...AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA SOURCE...FOR THE LATEST INFORMATION INCLUDING POSSIBLE ADDITIONAL WATCHES AND WARNINGS. CG
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:33 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin | 42 min |
| May 27, 11:48 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 42 min |
| May 28, 12:10 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 50 min |
| May 28, 12:15 AM EDT | Severe Thunderstorm Warning | MHX | Hyde | 30 min |
| May 28, 12:50 AM EDT | Severe Thunderstorm Warning | MHX | Hyde | 25 min |
| May 28, 1:58 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
| May 28, 2:01 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 44 min |
| May 28, 2:08 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 37 min |
| May 28, 2:30 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 30 min |
| May 28, 2:32 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 43 min |
| May 28, 2:52 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 38 min |
| May 28, 3:00 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 45 min |
| May 28, 3:18 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 42 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 15 min |
| May 28, 4:00 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.